Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Springfield, MO

March 21, 2017Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 21, 2017, 2:23 PM CDT for Texas County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 2:23 PM CDT (19:23 UTC)
Expired
Mar 21, 2017, 3:30 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 2:30 PM CDTHAIL 11 Sse Success, MOQUARTER SIZE HAIL REPORTED AT SUCCESS ELEMENTARY SCHOOL SOUTH OF SUCCESS ON HIGHWAY 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-659 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS53 KSGF 211923
SVRSGF
MOC215-212030-
/O.NEW.KSGF.SV.W.0093.170321T1923Z-170321T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
223 PM CDT TUE MAR 21 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Texas County in south central Missouri...

* Until 330 PM CDT

* At 223 PM CDT, a severe thunderstorm was located 13 miles northwest
  of Houston, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Licking...                        Houston...
  Summersville...                   Raymondville...
  Yukon...                          Hartshorn...
  Bucyrus...                        Prescott...
  Success...                        Eunice...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3718 9165 3726 9198 3739 9224 3745 9225
      3749 9221 3750 9209 3749 9176 3743 9175
      3742 9164
TIME...MOT...LOC 1923Z 283DEG 33KT 3743 9217 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
3 follow-up statements
127 
WWUS53 KSGF 211949
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
249 PM CDT TUE MAR 21 2017

MOC215-212030-
/O.CON.KSGF.SV.W.0093.000000T0000Z-170321T2030Z/
Texas MO-
249 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL TEXAS COUNTY...

At 248 PM CDT, a severe thunderstorm was located 15 miles northwest
of Houston, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Licking...                        Houston...
Summersville...                   Raymondville...
Yukon...                          Hartshorn...
Bucyrus...                        Prescott...
Success...                        Eunice...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3718 9165 3726 9198 3739 9224 3745 9225
      3749 9221 3750 9209 3749 9176 3743 9175
      3742 9164
TIME...MOT...LOC 1948Z 280DEG 29KT 3745 9219 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cramer
939 
WWUS53 KSGF 212010
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
310 PM CDT TUE MAR 21 2017

MOC215-212030-
/O.CON.KSGF.SV.W.0093.000000T0000Z-170321T2030Z/
Texas MO-
310 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHERN TEXAS COUNTY...

At 308 PM CDT, a severe thunderstorm was located near Houston, moving
east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. At 230 PM quarter Size hail was reported 1 mile 
         south of Success.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Licking...                        Houston...
Summersville...                   Raymondville...
Hartshorn...                      Prescott...
Success...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3718 9165 3734 9196 3744 9215 3749 9216
      3750 9209 3749 9176 3743 9175 3742 9164
TIME...MOT...LOC 2008Z 283DEG 33KT 3741 9196 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
825 
WWUS53 KSGF 212026
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
326 PM CDT TUE MAR 21 2017

MOC215-212034-
/O.EXP.KSGF.SV.W.0093.000000T0000Z-170321T2030Z/
Texas MO-
326 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TEXAS COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3718 9165 3734 9196 3744 9215 3749 9216
      3750 9209 3749 9176 3743 9175 3742 9164
TIME...MOT...LOC 2024Z 283DEG 33KT 3738 9179 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 12:01 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 21, 12:01 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1201 PM CDT Tue Mar 21 2017

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Mar 21 2017

A surface cold front has sagged south across the region into
northern Arkansas early this morning. The 850mb cold front is
lagging behind the surface front and will spread south across the
area today.

Instability in the 800-700mb level will increase to 500 to
1000J/kg early this morning across far southwestern Missouri then
spread over the rest of southern Missouri later this morning and
afternoon. Cin in these levels will also decrease, especially
later this morning/afternoon along/ahead of the 850mb front.

An upper level shortwave trough will spread across the area this
morning and may spark a few showers/storms across southwestern
Missouri early this morning. The better chances for showers and
storms will occur on the later this morning and may linger into
the overnight hours as the front slowly moves south. There may be
just enough instability for a few strong storms across southern
Missouri with penny size hail the main risk.

With the front moving south through the area temperatures will
range from the around 60 across central Missouri to the lower 70s
across southern Missouri tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Mar 21 2017

Cooler conditions will occur on Wednesday as highs in the 40s and
50s occur. The front will then start to lift back to the north as
a warm front later Wednesday into Thursday, some scattered
showers will be possible as the front moves north.

Warmer conditions will occur on Thursday and Friday as highs in
the 60s and 70s can be expected. Gusty southerly winds will occur
on Friday as gust over 30mph are expected at times. These gusty
winds will bring and increase in low level moisture into the area
ahead of an approaching storm system that will move across the
Plains on Friday then across the area on Saturday..

The upper level low and associated surface low will move
northeast across southern Missouri Friday night into Saturday.
The area will be in the warm sector ahead low and thunderstorms
are expected to develop ahead of the system Friday afternoon into
Friday night. The better severe potential will likely be to the
south across Arkansas where better instability will be in place,
but a severe risk will likely extend north into southeastern
Kansas and the Missouri Ozarks.

Another system will track across the region late this weekend into
early next week brining additional shower and storm chances to the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CDT Tue Mar 21 2017

Convection has shifted east of the forecast terminals as of 17z,
with fairly quick clearing of sky behind the convection. Have gone
with mainly VFR conditions through the period. Could see
additional showers develop across southern CWA tonight, which
would include BBG terminal and have dropped this into MVFR
category for a short window during the late evening into the early
part of the overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Mar 21, 12:12 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1212 PM CDT Tue Mar 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1212 PM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Scattered strong to severe storms will continue this afternoon
across the eastern Ozarks with the stronger thunderstorms
producing large hail to the size of quarters along with cloud to
ground lightning.

Gusty northerly winds will occur later this afternoon into
tonight across far southwestern Missouri and portions of
southeastern Kansas where gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brisk and gusty southerly winds will likely return to western
Missouri and southeastern Kansas late this work week. Wind gusts
over 30 mph appear increasingly likely for Friday.

A strong storm system will approach and track through the region
Friday into Saturday bringing better widespread chances for
storms to the region. There will be severe storm potential Friday
afternoon into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Mar 21, 10:40 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             4 N REEDS SPRING        36.81N 93.38W
03/21/2017  E1.50 INCH       STONE              MO   PUBLIC

            CORRECTED TIME OF REPORT.

&&

JLR
Local storm report, Mar 21, 10:50 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             3 SW BILLINGS           37.04N 93.59W
03/21/2017  E1.00 INCH       CHRISTIAN          MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL BETWEEN
            BILLINGS AND MARIONVILLE.

&&

RFRYE
Local storm report, Mar 21, 11:41 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             3 S LINDEN              37.00N 93.14W
03/21/2017  M0.75 INCH       CHRISTIAN          MO   AMATEUR RADIO

            .

&&

JLR
Local storm report, Mar 21, 12:37 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             BUFFALO                 37.65N 93.09W
03/21/2017  E0.88 INCH       DALLAS             MO   PUBLIC

            .

&&

JLR
Local storm report, Mar 21, 12:47 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             BUFFALO                 37.65N 93.09W
03/21/2017  M1.00 INCH       DALLAS             MO   911 CALL CENTER

            .

&&

JLR
Local storm report, Mar 21, 1:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             BUFFALO                 37.65N 93.09W
03/21/2017  M1.00 INCH       DALLAS             MO   911 CALL CENTER

            .

1230 PM     HAIL             BUFFALO                 37.65N 93.09W
03/21/2017  E0.88 INCH       DALLAS             MO   PUBLIC

            .

1115 AM     HAIL             3 S LINDEN              37.00N 93.14W
03/21/2017  M0.75 INCH       CHRISTIAN          MO   AMATEUR RADIO

            .

1043 AM     HAIL             3 SW BILLINGS           37.04N 93.59W
03/21/2017  E1.00 INCH       CHRISTIAN          MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZED HAIL
            BETWEEN BILLINGS AND MARIONVILLE.

1038 AM     HAIL             4 N REEDS SPRING        36.81N 93.38W
03/21/2017  E1.50 INCH       STONE              MO   PUBLIC

            .

1034 AM     HAIL             4 N REEDS SPRING        36.81N 93.38W
03/21/2017  E1.50 INCH       STONE              MO   PUBLIC

            CORRECTED TIME OF REPORT.

1029 AM     HAIL             GALENA                  36.81N 93.47W
03/21/2017  M0.50 INCH       STONE              MO   EMERGENCY MNGR

            .

1002 AM     HAIL             1 N JENKINS             36.80N 93.69W
03/21/2017  M0.75 INCH       BARRY              MO   TRAINED SPOTTER

            .

1002 AM     HAIL             2 N JENKINS             36.80N 93.69W
03/21/2017  M0.75 INCH       BARRY              MO   TRAINED SPOTTER

            .

0950 AM     HAIL             4 SW STOTTS CITY        37.06N 94.01W
03/21/2017  E1.00 INCH       LAWRENCE           MO   PUBLIC

            .

0940 AM     HAIL             1 SE PURDY              36.81N 93.91W
03/21/2017  M1.00 INCH       BARRY              MO   TRAINED SPOTTER

            LOTS OF DIME SIZED HAIL WITH ABOUT 5 MINUTES
            OF QUARTER SIZE HAIL.

0910 AM     HAIL             3 N FIDELITY            37.11N 94.31W
03/21/2017  U0.88 INCH       JASPER             MO   LAW ENFORCEMENT

            NICKEL SIZE HAIL AT 911 CENTER.

0857 AM     HAIL             1 ESE DUENWEG           37.08N 94.40W
03/21/2017  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

            CORRECTED FOR SIZE.

0857 AM     HAIL             1 ESE DUENWEG           37.08N 94.40W
03/21/2017  M1.75 INCH       JASPER             MO   TRAINED SPOTTER

            .

0850 AM     HAIL             3 S NEOSHO              36.82N 94.37W
03/21/2017  M1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

            CORRECTED FOR HAIL SIZE. 1 INCH HAIL AT
            CROWDER COLLEGE.

0850 AM     HAIL             3 S NEOSHO              36.82N 94.37W
03/21/2017  M1.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL AT CROWDER COLLEGE.

0842 AM     HAIL             JOPLIN                  37.09N 94.51W
03/21/2017  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL ON 17TH STREET IN SOUTH
            JOPLIN.

0842 AM     HAIL             1 N JOPLIN              37.09N 94.51W
03/21/2017  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL ON 17TH STREET IN SOUTH
            JOPLIN.

0655 AM     HAIL             1 NNW FAIR PLAY         37.64N 93.58W
03/21/2017  E0.88 INCH       POLK               MO   EMERGENCY MNGR

            1/2" TO 3/4" INCH DIAMETER HAIL COVERING THE
            GROUND.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:16 AM CDTSpecial Weather StatementSGFCedar29 min
Mar 21, 6:33 AM CDTSevere Thunderstorm WarningSGFCedar, Polk27 min
Mar 21, 6:58 AM CDTSpecial Weather StatementSGFPolk47 min
Mar 21, 7:59 AM CDTSpecial Weather StatementSGFGreene31 min
Mar 21, 8:37 AM CDTSevere Thunderstorm WarningSGFNewton53 min
Mar 21, 8:41 AM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Mar 21, 9:12 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Mar 21, 9:45 AM CDTSevere Thunderstorm WarningSGFLawrence60 min
Mar 21, 9:50 AM CDTSevere Thunderstorm WarningSGFBarry, Stone55 min
Mar 21, 10:30 AM CDTSevere Thunderstorm WarningSGFChristian, Stone30 min
Mar 21, 10:39 AM CDTSevere Thunderstorm WarningSGFChristian, Taney20 min
Mar 21, 11:34 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan56 min
Mar 21, 11:38 AM CDTSevere Thunderstorm WarningSGFDallas, Polk67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.